[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.169.168. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1990

Bilateral Peripheral Corneal Edema After Cefaclor Therapy

Author Affiliations

Milwaukee, Wis

Arch Ophthalmol. 1990;108(2):175. doi:10.1001/archopht.1990.01070040027014

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Drug eruptions following therapy with antibiotics are commonly encountered in clinical practice. Many of these are considered secondary to circulating immune complexes (Gel and Coombs'1(p1351) type III hypersensitivity). I examined a patient who developed bilateral limbal hyperemia with peripheral corneal stromal and epithelial edema concurrent with a fever and rash after receiving oral cefaclor.

Report of a Case.  —A 45-year-old white man was referred to the Eye Institute, Milwaukee, Wis, with bilateral keratoconjunctivitis. He reported that 9 days previously, he had noted a painful swelling of his right preauricular region. Infectious parotitis was diagnosed at a walk-in clinic, and the patient was begun on treatment with oral cefaclor. After 2 days, a rash developed abruptly, beginning on the palms and spreading to diffusely involve the entire body. The cefaclor was discontinued; however, fever and eye pain developed that night. An ophthalmologist diagnosed conjunctivitis, and gentamicin drops were prescribed without

References
1.
AMA Drug Evaluations . 6th ed. Chicago, Ill: American Medical Association; 1986:1337-1394.
2.
Baum JL, Bierstock SR.  Peripheral corneal infiltrates following intravenous injection of diatrizoate meglumine . Am J Ophthalmol . 1978;85:613-614.
3.
Mondino BJ.  Inflammatory diseases of the peripheral cornea . Ophthalmology . 1988;95:463-472.Article
×